Audit: Discontinuation of Apremilast in a Cohort of Rheumatology Patients
Úna Lannin, Safi Alqatari, Usman Amin, Aoife Driscoll, Gráinne Murphy, John Ryan
Rheumatology Department, Cork University Hospital
Apremilast is an orally-active agent. It works by inhibiting phosphodiesterase-4 (PDE4) and modulates the production of interferon (IFN)-gamma, TNFalpha, IL-12 and IL-23 – the pro-inflammatory cytokines that play a major role in the pathogenesis of psoriatic arthritis (1). Clinical trials have demonstrated its efficacy and safety in the management of psoriatic arthritis. The most commonly reported side effect was gastrointestinal upset with studies demonstrating discontinuation rates of 2-3% (2).
To estimate the discontinuation rate of apremilast in a single centre cohort of rheumatology outpatients
To investigate the reasons for discontinuation of apremilast
We used a local patient database to identify all patients commenced on apremilast within our unit. A chart review and telephone interview was conducted to obtain the following variables: patient demographics, indication for drug initiation, disease duration, date commenced on apremilast, date apremilast discontinued, dosing regimen and reason for discontinuation of apremilast.
Thirty nine patients were included in the study. 66.6% of patients were female. The majority of patients (56.4%) were aged between 46-65years . 36 (92.3%) patients had psoriatic arthritis, 2 had Behcet’s disease and 1 had enteropathic arthritis. The majority of patients (51.3%) had a disease duration of 1-5 years (see table 1). Most patients (87.2%) were taking the full dose regimen (30mg PO BD) at the time of discontinuation.
30 patients (76.9%) discontinued apremilast. 11 (28.2%) patients stopped due to inefficacy. The remainder of patients (53.6%, n=21) stopped due to side effects after an average of 11.6 weeks (see Table 2). Some patients reported more than one side effect.
9 patients (23.1%) continued to take apremilast. Of these, 6 reported side effects but continued the apremilast because of efficacy.
In our cohort, there was a high discontinuation rate of apremilast. The most common reason for discontinuation was gastrointestinal upset, mainly diarrhoea.